Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 108, NWS Springfield, MO

August 9, 20135 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 9, 2013, 8:19 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 8:19 PM CDT (01:19 UTC)
Expired
Aug 10, 2013, 2:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WGUS53 KSGF 100119
FFWSGF
MOC043-067-153-209-213-100700-
/O.NEW.KSGF.FF.W.0108.130810T0119Z-130810T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  EASTERN STONE COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CDT.

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED BETWEEN 
  1.5 INCHES AND 2.25 INCHES OF RAINFALL.  THESE THUNDERSTORMS
  HAVE PRODUCED SOME FLASH FLOODING DUE TO THE ALREADY SATAURATED
  GROUND.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE W AT CANEY CREEK JUST EAST OF BROWNBRANCH...
HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA...
ROUTE Y AT COWSKIN CREEK 3 MILES WEST OF AVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3660 9341 3697 9342 3697 9290 3707 9290
      3705 9209 3688 9210 3667 9267 3660 9277

$$

LINDENBERG
1 follow-up statement
256 
WGUS73 KSGF 100432
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT FRI AUG 9 2013

MOC043-067-153-209-213-100441-
/O.CAN.KSGF.FF.W.0108.000000T0000Z-130810T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-OZARK MO-STONE MO-TANEY MO-
1132 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DOUGLAS...EASTERN
STONE...NORTHWESTERN OZARK...SOUTHEASTERN CHRISTIAN AND TANEY
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. SOME MINOR FLOODING MAY 
STILL OCCUR ACROSS THE AREA.  IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3660 9341 3697 9342 3697 9290 3707 9290
      3705 9209 3688 9210 3667 9267 3660 9277

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:21 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 9, 6:21 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT Fri Aug 9 2013

...Update to Aviation...

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 259 PM CDT FRI AUG 9 2013

Somewhat more optimistic forecast this period given our heavy
rains over the past week or so. Surface stationary front extends
from southeast Missouri into south central Oklahoma at this time.
Short wave in the upper atmosphere over northeast OK is traversing
the area.

For tonight...Expecting one more round of organized convection to
form along that front. Am leaning more towards the NAM for the
short term forecast. The precipitable water axis gets pushed down
into northeast Arkansas overnight. While the surface front is down
in Arkansas, the h8 front is still along the MO-AR border. This
front has helped to focus some of the heavier rain bands over the
area the past several days. Believe that the heavier rainfall for
us will be along the MO-AR border roughly from Cassville to Alton.

As we get into Saturday...the h5 low over eastern Canada begins to
move southward towards the Great Lakes region. This will have the
effect of pushing the front and the higher PWAT air a little
further south. While we are certainly not out the woods yet far as
flood threat is concerned, it is looking more and more like the
convection will become more scattered in coverage and lighter in
nature. The flash flood watch will continue at least through
Saturday morning.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 259 PM CDT FRI AUG 9 2013

As we approach the latter part of the weekend...the upper level
ridge to our southwest begins to amplify northward into the
Rockies in response to the movement of the Canadian low. This will
have the effect of driving some cooler Canadian air southward
toward mid-week.

The surface front still remains close enough to the area to keep
chance POPs in until late Wednesday. By Wednesday, the upper
trough over the eastern CONUS should begin to broaden causing the
western ridge to retrograde. This should then give us a least a
couple of days respite from the rain. Temperatures through the
period should be below seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 618 PM CDT FRI AUG 9 2013

MVFR conditions should continue through most of the evening at the
terminals, though a brief drop to IFR will be possible if isolated
showers move overhead. Given the very widely scattered nature of
showers/thunderstorms this evening, have elected to handle these
drops to IFR with amends if needed.

Heading into the overnight hours, another area of thunderstorms
will develop across extreme southern Missouri and/or northern
Arkansas. As such, the biggest impact will be KBBG. Given
uncertainties with thunderstorm placement, just included VCTS for
now. Even if TSRA doesn't affect BBG directly, IFR cigs are likely
later tonight at BBG, with MVFR elsewhere.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday afternoon FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday afternoon FOR KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Boxell
Hazardous weather outlook, Aug 9, 3:52 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI AUG 9 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
352 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  EXTREME FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED LIGHT RAIN AND A FEW THUNDERSTORMS WILL PERSIST IN
  SOME AREAS INTO THIS AFTERNOON THEN INCREASE IN COVERAGE AND
  INTENSITY AGAIN LATE TONIGHT.

  THE HEAVY RAINFALL WILL LIKELY PRODUCE ADDITIONAL FLOODING
  ESPECIALLY SOUTH OF A LINE FROM JOPLIN TO EMINENCE. A FLASH
  FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
  SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
  SATURDAY MORNING.

  THE CHANCE FOR THUNDERSTORMS AND RISK FOR HEAVY RAINFALL WILL
  CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
  AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO RELAY ANY
  INSTANCES OF FLOODING THAT THREATEN LIFE OR PROPERTY TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Local storm report, Aug 9, 8:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      REEDS SPRING            36.75N 93.38W
08/09/2013                   STONE              MO   EMERGENCY MNGR

            REEDS SPRING REPORTED CLOSING MAIN STREET BECAUSE OF 8
            INCHES OF FLOWING WATER.

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:28 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas9 hr
Aug 10, 1:01 AM CDTFlash Flood Warning EmergencySGFDallas, Greene, Laclede, Polk, Webster, Wright7 hr
Aug 10, 1:07 AM CDTFlash Flood WarningSGFHowell, Oregon, Shannon7 hr
Aug 10, 2:46 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas7 hr
Aug 10, 4:01 AM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark4 hr
Aug 10, 6:40 AM CDTRiver Flood WarningSGFShannon19 hr
Aug 10, 7:59 AM CDTFlash Flood WarningSGFHowell, Oregon, Ozark6 hr
Aug 10, 8:06 AM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright8 hr
Aug 10, 8:15 AM CDTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas13 hr
Aug 10, 3:14 PM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright6 hr
Aug 10, 3:42 PM CDTAreal Flood WarningSGFDallas, Laclede, Polk5 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.